Vermont, 2011

Flooding in Vermont, April 11 to 14, 2011

April 11 to 14, 2011 · NWS BTV · 6 events in 6 counties and zones

Light to moderate rain associated with a warm front late on April 10 was preceded by several days of above freezing temperatures and melting snow. On April 11 a cluster of thunderstorms moved west to east across northern Vermont during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Light to moderate rain associated with a warm front late on April 10 was preceded by several days of above freezing temperatures and melting snow. On April 11 a cluster of thunderstorms moved west to east across northern Vermont during the morning hours. Flooding resulted from the combination of snowmelt and rainfall totals of 1 to 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 11, 3:02 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 11, 3:02 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
402 AM EDT MON APR 11 2011

.SYNOPSIS...
WITH HIGH PRESSURE OFF THE EAST COAST...A FRONTAL BOUNDARY AND ITS
ASSOCIATED LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTH COUNTRY
THROUGH TONIGHT. A SECOND LOW AFFECTS THE REGION LATE TUESDAY
THROUGH WEDNESDAY. HIGH PRESSURE BUILDS INTO THE AREA FOR THURSDAY
RIGHT INTO THE UPCOMING WEEKEND WHEN ANOTHER LOW AFFECTS THE NORTH
COUNTRY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 402 AM EDT MONDAY...SHOWERS/T-STORMS ACROSS THE CWA THIS
MORNING ASSOCIATED W/ WARM FRNT/MCS OUT AHEAD OF SFC LOW...WHICH
IS CURRENTLY MVG THRU THE NORTHERN GREAT LKS INTO CENTRAL CANADA.
THUNDER IS LIMTED IN SPOTS BUT DO EXPECT ACTIVITY TO DIMINISH AS
MORNING PROGRESSES TO -RW. QUESTON FOR TDY WILL BE IF FRNT/CLDS
LIFT/CLR CWA THIS MORNING ALLOWING FOR STRONG WAA TO SURGE INTO
THE AREA. TEMPS THIS MORNING OVE RTHE NORTH COUNTRY RANGE FROM THE
MID 40S TO L/M 50S. IN TURN...TEMPS CURRENTLY NEAR
BUFFALO/ROCHESTER NY ARE IN THE 70F RANGE. IT IS THIS AIRMASS THA
THAS POTENTIAL TO AFFECT THE CWA...EPSECIALLY IF WE SEE CLRING
LATER TDY. STRONG SSW WINDS(GUSTS TO 40 MPH POSSIBLE ESPECIALLY IN
VCNTY OF ANY TSTORMS) WILL ALSO AID IN KEEPING TEMPS UP. THIS
COULD PUSH TEMPS WELL INTO THE 70S W/ AN OUTSIDE CHANCE FOR A SPOT
80F. BY CHANCE IF WE PUSH INTO THE 80F- RANGE...HERE ARE THE
RECORD HIGHS FOR TODAY:

BTV   84F 1945
MMNV1 51F 1987
MPV   67F 1987
1V4   84F 1945
MSS   75F 1977

ONE OF THE MAIN CONCERNS THRU TNGT DUE TO RAINFALL AND WARM TEMPS
IS THE POTENTIAL FOR FLOODING ON AREA RIVERS AND STREAMS. PLEASE
SEE HYDRO SECTION BLW.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 402 AM EDT MONDAY...FRNT S AND E OF THE CWA BY TUESDAY
MORNING W/ SOME LINGERING PRECIP ALONG SOUTHERN ZONES AS MDLS HINT
THAT FRNT WILL MEANDER ALONG SOUTHERN NEW ENG COAST. A SECONDARY
WAVE DOES FORM ALONG FRMTL REMNANTS AND SLOWLY PUSHES N TUESDAY
NGT. THERE ARE MDL DISCREP AS TO PLACEMENT OF LOW THAT DEVELOPS
ALONG BOUNDARY BFR MVG INTO THE CWA ON WEDNESDAY. BASED ON
EXPECTED TRACK...BULK OF PRECIP WILL BE FOCUSED FROM THE CVLY
EASTWARD W/ QPF NEARING 0.50" TO NEARLY AN INCH. SFC HIGH PRESSURE
OVER SOUTHERN ONTARIO/QUEBEC IS REASON FOR QPF FOCUS CVLY EAST. W/
EXPECTED CLDS AND RAINFALL...WILL BE KEEPING TEMPS NEAR CLIMO
NORMS.

ALSO AREA RIVERS WILL HAVE TO BE MONITORED TUESDAY AS FLOOD WATCH
IN EFFECT INTO TUESDAY MORNING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 402 AM EDT MONDAY...SOME CHANGES TO THE EXTENDED FORECAST THIS
CYCLE AS PAST TWO RUNS OF ECMWF/GFS HAVE AGREED ON POTENTIAL
COASTAL LOW IMPACTING THE REGION WEDNESDAY INTO WEDNESDAY NIGHT.
LINGERING EFFECTS WILL BE FELT WEDNESDAY NIGHT AS CLOSED 700/500MB
LOW LIFTS AWAY THRU NH/ME WITH RAIN GENERALLY ENDING BETWEEN
00-06Z THU BASED ON PRESENT TRENDS. AS THIS SYSTEM DEPARTS...A
COLD FRONT WILL DROP SOUTHWARD THURSDAY. DESPITE LIMITED
MOISTURE...MAY BE ENOUGH FRONTAL CONVERGENCE TO RESULT IN
ISOLD/SCT RAIN SHOWER ACTIVITY THU AFTN...ESPECIALLY NRN MTNS.
HIGHS ON THURSDAY SHOULD GENERALLY REACH THE LOW TO MID 50S. COLD
FRONT WILL BRING A COOL NIGHT THU NIGHT...AND IF SKIES CAN CLEAR
AS CURRENTLY EXPECTED...SHOULD SEE MORNING LOWS IN THE UPR 20S TO
LOWER 30S. A NICE DAY FRIDAY AS RIDGE ALOFT BUILDS IN ADVANCE OF
SLOW-MOVING CLOSED UPR LOW ACROSS THE UPR MIDWEST. HIGHS FRIDAY
SHOULD GENERALLY REACH THE LOW-MID 50S...WITH A FEW UPR 40S ACROSS
FAR NERN VT. TIMING OF CLOSED UPR LOW AFFECTING THE NORTH COUNTRY
SOMEWHAT UNCERTAIN AT THIS POINT...BUT BASED ON 00Z ECMWF/00Z GFS
CHANCES FOR RAIN SHOULD BE INCREASING DURING THE DAY SATURDAY
LINGERING THRU SATURDAY NIGHT. SLOW-MOVING NATURE OF THIS CLOSED
SYNOPTIC SYSTEM AND STRONG QG FORCING COULD RESULT IN HALF TO ONE
INCH RAINFALL AMTS BEFORE PRECIPITATION WINDS DOWN DURING SUNDAY.
A FEW MTN SNOW SHOWERS POSSIBLE SUNDAY AS LOW DEPARTS TO THE NORTH
AND EAST.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
THROUGH 12Z TUESDAY...ACTIVE PERIOD OF AVIATION WX NEXT 24 HRS
WITH TWO ROUNDS OF THUNDERSTORMS LIKELY AT MOST OF THE TAF SITES.
MESOSCALE CONVECTIVE COMPLEX NORTH OF LAKE ONTARIO IS EXPECTED TO
MOVE ACROSS NRN NY 06-08Z AND THEN ACROSS CENTRAL/NRN VT BETWEEN
07-10Z. NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES EVIDENT IN NLDN
DATA AND 850MB WARM FRONTAL SFC SHOULD SUSTAIN NUMEROUS SHOWERS
AND EMBEDDED THUNDERSTORMS ACROSS THE REGION EARLY THIS MORNING AT
ALL SITES EXCEPT PERHAPS KRUT. HAVE INCLUDED THUNDERSTORMS EARLY
THIS MORNING WITH PERIODS OF MVFR CONDITIONS AND POSSIBLY BRIEF
IFR. LOOK FOR CLOUD-TO-GROUND LIGHTNING AND PERIOD OF HEAVY
RAINFALL. A FEW LINGERING SHOWERS AROUND DAYBREAK AS MCS MOVES
EWD...FOLLOWED BY PARTIAL CLEARING AND SW WINDS INCREASING TO
15-25 KTS FOR THE BALANCE OF THE DAY. FEW GUSTS TO 30 KTS POSSIBLE
WITH AFTERNOON MIXING. CIGS/VSBY SHOULD IMPROVE TO VFR FOR A
TIME. COLD FRONT THEN MOVES IN BETWEEN 21-00Z WITH AN ADDITIONAL
ROUND OF SHOWERS AND EMBEDDED TSTM ACTIVITY. BRIEF HEAVY
RAINFALL...CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS CAN BE
EXPECTED WITH ACTIVITY LATE THIS AFTN/EARLY THIS EVENING. WINDS
WILL SHIFT INTO THE WEST WITH FRONTAL PASSAGE MONDAY NIGHT WITH
BULK OF SHOWER ACTIVITY ENDING BY 06Z.

OUTLOOK 12Z TUESDAY THROUGH FRIDAY...
TUESDAY...VFR WITH NARROW RIDGE OF HIGH PRESSURE OVER THE NORTH
COUNTRY. LIGHT WINDS.

TUESDAY NIGHT/WEDNESDAY/WED EVENING...COASTAL LOW BRINGS PERIOD OF
STRATIFORM RAIN...ESPECIALLY FROM THE CHAMPLAIN VALLEY EASTWARD.
PERIODS OF MVFR CONDITIONS EXPECTED.

THURSDAY AND FRIDAY...MAINLY VFR...BUT A WEAK COLD FRONT COULD
BRING ISOLD/SCT -SHRA DURING THURSDAY AFTN.

&&

.HYDROLOGY...
FLOODING IS POSSIBLE OVER THE ENTIRE CWA THRU TUESDAY MORNING AS
RAINFALL WITH FRNTL BOUNDARIES COMBINED WITH SNOWMELT FROM HIR
ELEV...WILL PROVIDE CWA WILL INGREDIENTS FOR HYDRO ISSUES. AS A
RESULT...FLOOD WATCH IN EFFECT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH TUESDAY MORNING FOR VTZ001>012-016>019.
NY...FLOOD WATCH THROUGH TUESDAY MORNING FOR NYZ026>031-034-035-087.

&&

SYNOPSIS...JN
NEAR TERM...JN
SHORT TERM...JN
LONG TERM...BANACOS
AVIATION...BANACOS
HYDROLOGY...JN
Hazardous weather outlook, Apr 11, 2:08 AM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
308 AM EDT MON APR 11 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-120715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
308 AM EDT MON APR 11 2011

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ADDITIONAL SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED
AS A CONVECTIVE CLUSTER MOVES EASTWARD FROM SOUTHEASTERN ONTARIO
ACROSS NORTHERN NEW YORK AND CENTRAL AND NORTHERN VERMONT. THE
ADDITIONAL RAINFALL COUPLED WITH HIGHER ELEVATION SNOW MELT AND
RAINFALL EARLIER LAST NIGHT WILL RESULT IN SMALL STREAM FLOODING
THIS MORNING. THE MAIN STEM RIVERS ARE ALSO BEING MONITORED
THROUGH THE DAY MONDAY. IT APPEARS THE LAMOILLE RIVER MAY APPROACH
BANKFULL TOWARD DAYBREAK.

A COLD FRONT WILL BRING AN ADDITIONAL ROUND OF SHOWERS AND
POSSIBLE THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING
HOURS. A FEW OF THE STRONGER STORMS MAY CONTAIN GUSTY WINDS...AS
WELL AS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 10, 11:55 PM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1255 AM EDT MON APR 11 2011

NYZ026-029-087-110615-
NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...STAR LAKE...OGDENSBURG...
POTSDAM...GOUVERNEUR
1255 AM EDT MON APR 11 2011

...STRONG THUNDERSTORMS TO AFFECT SAINT LAWRENCE COUNTY...

AT 1250 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS MOVING EAST NORTHEAST TOWARDS
SAINT LAWRENCE COUNTY IN NEW YORK. THE AREA OF PRECIPITATION AND
CONVECTION WILL MOVE INTO WESTERN PORTIONS OF THE COUNTY BY 130
AM...AND OVERSPREAD THE REST OF THE COUNTY BY 200 AM. YOU CAN
EXPECT BRIEF HEAVY DOWNPOURS...GUSTY WINDS UP TO 45 MPH AND
NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES.

JN
Special weather statement, Apr 11, 12:57 AM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
157 AM EDT MON APR 11 2011

NYZ026>031-034-035-087-VTZ001-002-005-110730-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON
157 AM EDT MON APR 11 2011

...SHOWERS AND THUNDERSTORMS EXPECTED EARLY THIS MORNING...

AT 155 AM...A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS EXTENDED
FROM SOUTHERN FRANKLIN COUNTY NEW YORK WESTWARD TO NORTH OF LAKE
ONTARIO...AND WAS MOVING EASTWARD AT 30 TO 35 MPH. THESE SHOWERS AND
THUNDERSTORMS WILL OVERSPREAD THE NORTHERN ADIRONDACKS AND
CHAMPLAIN VALLEY BETWEEN 2 AND 4 AM. MODERATE TO BRIEFLY HEAVY
RAINFALL CAN BE EXPECTED WITH THIS ACTIVITY...ALONG WITH CLOUD TO
GROUND LIGHTNING STRIKES.

IF YOU ARE TRAVELING ACROSS THE AREA EARLY THIS MORNING...ALLOW
EXTRA TIME TO REACH YOUR DESTINATION. BE PREPARED FOR PONDING OF
WATER ON ROADWAYS...WHICH CAN LEAD TO HYDROPLANING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Orleans

When
April 11, 5:20 AM EST to April 13, 4:00 PM EST
Where
Orleans County, 0.38 mi S of North Troy to 0.21 mi N of Brownington Vlg
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
44.995, -72.400

Runoff from heavy rain and snowmelt combined to cause flooding on rivers in Orleans County. The Missisquoi River at North Troy VT exceeded flood stage of 9 feet at 09:11 EST on 4/11/2011, and crested at 11.27 feet at 23:00 on 4/11/2011. The Barton River at Coventry VT exceeded flood stage of 8 feet at 08:12 EST on 4/11/2011, and crested at 9.42 feet at 23:00 EST on 4/11/2011. The Barton River flooded portions of River Road between Orleans and Coventry Station.

Flood, Chittenden

When
April 11, 6:44 AM EST to April 12, 10:30 PM EST
Where
Chittenden County, 2.44 mi W of North Underhill to 0.91 mi NNW of Bowman Corners
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
44.587, -72.999

Runoff from heavy rainfall and snowmelt caused flooding in Chittenden County. The Browns River left its banks, flooding portions of Routes 15 and 128 in Jericho and Essex. The Winooski River flooded as well, and the gage at Essex Junction VT exceeded its flood stage of 15 feet at 19:21 EST on 4/11, and crested at 17.27 feet at 10:30 EST on 4/12/2011. Numerous low lying areas were flooded along the Winooski, including the Intervale in Burlington, North Williston Road in Essex, and Bridge Street in Richmond.

In addition, one fisherman drowned as his aluminum boat went through the Clark Falls's Spillway on Lake Arrowhead into the Lamoille River.

Flood, Lamoille

When
April 11, 10:00 AM EST to April 12, 1:30 PM EST
Where
Lamoille County, 5 mi SE of Johnson to 3.83 mi SSW of North Hyde Park
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
44.579, -72.608

Runoff from snowmelt and heavy rain caused flooding along the Lamoille River in Lamoille County. The Lamoille River at Jeffersonville VT went above flood stage of 450 feet at 10:04 EST on 4/11/2011, and crested at 452.41 feet at 01:15 EST on 4/12/2011. Upstream, the Lamoille River at Johnson VT went above flood stage of 13.0 feet at 12:55 EST on 4/11/2011 and crested at 14.11 feet at 22:45 EST on 4/11/2011. There was extensive field flooding along the Lamoille River, and Route 15 at the Wrong Way Bridge in Cambridge was closed from 17:00 EST on 4/11/2011 to 06:00 EST on 4/14/2011.

Flood, Caledonia

When
April 11, 4:00 PM EST to April 12, 10:00 AM EST
Where
Caledonia County, 2.31 mi ESE of Egypt to 0.8 mi NW of East Lyndon
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.568, -71.936

Runoff from heavy rainfall and snowmelt caused minor flooding in the upper reaches of the Passumpsic River in Lyndonville. Center Street at the Milllers Run Bridge was closed due to high water, and the intersections of routes 5...114...and 122 were flooded on the north side of Lyndonville.

Flood, Franklin

When
April 11, 4:20 PM EST to April 13, 12:30 AM EST
Where
Franklin County, 0.78 mi E of Enosburg Center to 1.1 mi SE of Richford
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
44.879, -72.754

The Missisquoi River and its tributaries flooded from rainfall and snowmelt runoff. Boston Post Road was down to one lane in Enosburg at 16:20 EST on 4/11/2011, and the Missisquoi River at East Berkshire VT went above its flood stage of 13.0 feet at 00:40 EST on 4/12/2011, and crested 13.34 feet at 09:30 EST on 4/12/2011.

Flood, Rutland

When
April 12, 1:00 PM EST to April 14, 6:30 AM EST
Where
Rutland County, 2.34 mi SSW of Proctor to 0.44 mi NNW of Wallingford
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.641, -73.054

Runoff from heavy rainfall and snowmelt caused flooding along Otter Creek. The river gage at Center Rutland VT rose to flood stage of 8 feet at 13:00 EST on 04/12/2011, and crested at 9.36 feet at 06:15 EST on 04/13/2011.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Chittenden2011-04-1126MaleUnknownDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290517, 290523, 290553, 290593, 290509, 290626.